Hail, Benson
- When
- July 9, 2:14 PM CST
- Where
- Benson County, 1.84 mi E of Fillmore
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 48.180, -99.760
Thunderstorms fired up by the afternoon of the 9th, over western Benson County, North Dakota. This area had managed to get slightly better afternoon heating and humidity, although just a little further to the east, the Devils Lake airport only topped out at 74F at 3 pm CST.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS FGF wrote it up.
Thunderstorms fired up by the afternoon of the 9th, over western Benson County, North Dakota. This area had managed to get slightly better afternoon heating and humidity, although just a little further to the east, the Devils Lake airport only topped out at 74F at 3 pm CST. It did not take long for these storms to become severe, and they initially tracked to the east-northeast. As the evening wore on, additional storms developed between Devils Lake and Grand Forks, and these storms began showing more of a southward track. Therefore with time, they shifted into east central and southeast North Dakota, then eventually through the lakes country of west central Minnesota. There were a lot of large hail reports, but as the event wound on there were more strong wind reports.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Forks, ND wrote its last area forecast discussion before the first event at Jul 9, 2:10 PM CST, 4 minutes earlier.
Area Forecast Discussion National Weather Service Grand Forks ND 310 PM CDT SAT JUL 9 2016 .SHORT TERM...(This evening through Sunday) Issued at 303 PM CDT Sat Jul 9 2016 Still quite a bit of uncertainity in terms of convective trends tonight into sunday. Broad 850 mb warm advection over central ND in region of sfc-850 mb moisture advection. Activity focused in southwestern Manitoba. Earlier activity that moved east of Bismarck dissipating but a few showers trying to reform nr lisbon nd. But in the past half hour storms have fired in a zone south of rugby to east of harvey in central ND in this 850 mb warm adv zone. Now these storms should move northeast but how much will the grow in coverage as we head into the evening is greatly unknown. earlier short range model runs indicated chc of storms in Manitoba moving southeast in a bow. Latest HRRRx for the past few runs have nixed that idea but also doesnt have current convection developing. It ties convection to what will develop in Montana or NW South Dakota and moves that east. For now will broadbrush pops for this activity thru tonight. Any morning convection will lift north and east as warm 700 mb temps 14-16C move into central/ern nd midday and aftn Sunday. Thus dont expect anything during the day over most of ern nd and the RRV once any morning activity is gone. Also for Sunday aftn high temps in the low 90s and dew pts in the low 70s in far southwestern fcst area gives heat indices over 100 and this warrants a heat advisory sunday aftn. coord with abr/bis. .LONG TERM...(Sunday night through Saturday) Issued at 303 PM CDT Sat Jul 9 2016 Convection may be ongoing across western North Dakota around 00z Monday. The low level jet really cranks up Sunday night, with models showing in excess of 50 knots at times. Fairly decent model agreement in depicting best pcpn chances across the northern FA. For this reason bumped up pcpn chances into at least the likely range for areas north of highway 2. Moving ahead into Monday, there will be some issues to work out yet. For starters, the SPC day 3 convective outlook places areas along and east of the Red River in a slight risk. Question number one will be what happens with the Sunday night and early Monday morning convection, and how fast it moves east of the FA. Question 2 will be the warm 700mb temps over the FA. ECMWF shows 700mb temps warming to nearly +14C over the central FA by 18z Monday, while the GFS is even a tad warmer. So will need to break the cap, and once or if this happens storms would quickly become severe. Models are still showing a lot of spread in possible solutions, so will have to see what later runs have in store. There could be somewhat of a break in pcpn for most of the FA Monday night, as the upper low tracks into southwest Manitoba. As the low shifts toward Winnipeg on Tuesday, it looks to spread some wraparound pcpn mainly into areas north of Interstate 94. Other issue for Tue will be strong or gusty west winds. These gusty winds should decrease somewhat Tue night, but still pretty breezy. Pcpn chances should slide into NW MN overnight. For the Wed to Sat time frame the FA returns to NW flow aloft. Overall temps will take a dive to the cooler side of normal, with severe chances looking fairly low. Forecast maintains a lot of rain chances, but overall it will not be a washout. && .AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon) Issued at 1254 PM CDT Sat Jul 9 2016 vfr conditions thru this evening. unknown is coverage of storms and with high uncertainity kept any mention out for now. after 06z looks like moist southerly flow to cause lower ceilings to develop...esp east of the red river. MVFR category in fcst for now mostly 09z-10z afterwards. && .FGF Watches/Warnings/Advisories... ND...Heat Advisory from 1 PM to 7 PM CDT Sunday for NDZ049-052. MN...None. && SHORT TERM...Riddle LONG TERM...Godon AVIATION...Riddle
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE GRAND FORKS ND 412 AM CDT SAT JUL 9 2016 MNZ001>009-013>017-022>024-027>032-040-NDZ006>008-014>016-024- 026>030-038-039-049-052>054-100915- WEST POLK-NORMAN-CLAY-KITTSON-ROSEAU-LAKE OF THE WOODS- WEST MARSHALL-EAST MARSHALL-NORTH BELTRAMI-PENNINGTON-RED LAKE- EAST POLK-NORTH CLEARWATER-SOUTH BELTRAMI-MAHNOMEN- SOUTH CLEARWATER-HUBBARD-WEST BECKER-EAST BECKER-WILKIN- WEST OTTER TAIL-EAST OTTER TAIL-WADENA-GRANT-TOWNER-CAVALIER- PEMBINA-BENSON-RAMSEY-EASTERN WALSH COUNTY-EDDY-NELSON- GRAND FORKS-GRIGGS-STEELE-TRAILL-BARNES-CASS-RANSOM-SARGENT- RICHLAND-WESTERN WALSH COUNTY- 412 AM CDT SAT JUL 9 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN NORTH DAKOTA...WEST CENTRAL AND NORTHWEST MINNESOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT RISK OF SEVERE STORMS LATE THIS AFTERNOON AND TONIGHT GENERALLY ALONG AND WEST OF THE RED RIVER VALLEY...AND A MARGINAL RISK TO THE EAST. LARGE HAIL...DAMAGING WINDS AND AN ISOLATED TORNADO ARE POSSIBLE. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY SEVERE THUNDERSTORMS ARE POSSIBLE AGAIN LATE SUNDAY INTO EARLY MONDAY. DAMAGING WINDS...LARGE HAIL...AND AN ISOLATED TORNADO ARE POSSIBLE. IN ADDITION...THERE IS A SLIGHT RISK FOR EXCESSIVE RAINFALL ON SUNDAY. ANOTHER ROUND OF STRONG TO SEVERE STORMS IS EXPECTED FOR MONDAY AFTERNOON AND EVENING...WITH THE HIGHEST CHANCES ALONG AND EAST OF THE RED RIVER VALLEY. LARGE HAIL...DAMAGING WINDS...AND TORNADOES ARE POSSIBLE WITH THESE STORMS. THE COMBINATION OF VERY WARM TEMPERATURES AND HIGH HUMIDITY MAY RESULT IN HEAT INDICES UP TO 95 TO 100 FOR A FEW HOURS SUNDAY AND MONDAY AFTERNOON...ESPECIALLY ACROSS PARTS OF EASTERN NORTH DAKOTA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED LATE TODAY THROUGH MONDAY AT TIMES. JAM
The Minot AFB radar (KMBX), 85 km away, was scanning. The volume nearest the first event began at 20:14 UTC.
33 hail, 7 thunderstorm wind, 1 funnel cloud, 1 flash flood. Local standard time, as filed.
Nickel to quarter sized hail fell.
A lot of two inch diameter hailstones covered the ground, but a few larger hailstones were also found.
A lot of quarter to half dollar sized hail fell.
The hail was mostly quarter to ping pong ball sized.
The hail fell along the Ramsey and Cavalier county line.
The hail was mainly quarter to half dollar sized.
Dime to quarter sized hail fell.
Dime to quarter sized hail fell.
A funnel cloud was briefly observed.
The hail was mainly quarter sized.
A wall cloud was observed moving into Grand Forks County.
Widespread foliage damage was reported.
The hail was accompanied by heavy rain and gusty winds.
The strong winds occurred near mile point 114 on Interstate 29.
The wind gust was measured by a personal weather station.
The large hail damaged the windshields on vehicles.
Strong winds accompanied the hail.
Large branches were blown down.
Large branches were blown off trees around town.
Very heavy rain was also reported.
Several large tree branches were broken down in shelterbelts along highway 46.
Large branches were blown off trees in shelterbelts along highway 46.
The wind gust was measured by a personal weather station.
Knee deep water was reported over Sixth Street South, along with basement flooding and power outages.
The wind gust was measured at the RWIS mesonet station along Interstate 29 near the South Dakota border.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2016Every state in 2016This day in weather historyWarnings in North Dakota, July 2016
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 637145, 637146, 637147, 637148, 637149, 637150, 637151, 637152, 637153, 637154, 637155, 637156, 637157, 637158, 637159, 637160, 637161, 637162, 637163, 637164, 637165, 637166, 637170, 637172, 637173, 637174, 637175, 637177, 637178, 637180, 637182, 637184, 637186, 637189, 637192, 637193, 637194, 637195, 637196, 637197, and more.